North Carolina, 2015Debris Flow in North Carolina, May 11, 2015
May 11, 2015 · NWS RNK · 1 event in 1 county or zone
S. helped to trigger showers and a few thunderstorms over the Tennessee Valley on the 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave moving through the upper ridge located over the southeastern U.S. helped to trigger showers and a few thunderstorms over the Tennessee Valley on the 11th. These storms moved into northwest North Carolina in the afternoon dropping 2 to 3 inches of rain on several hours and prompted the issuance of a Flash Flood Warning (FFW) for southern Watauga County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 2:44 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, May 11, 2:44 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT MON MAY 11 2015
.SYNOPSIS...
LOW PRESSURE WAS OVER THE GREAT LAKES WITH A COLD FRONT TRAILING
INTO EASTERN TEXAS. THIS FRONT WILL MOVE EAST TONIGHT AND WILL BE
OFF THE COAST BY TUESDAY NIGHT. HIGH PRESSURE BUILDS IN AND WILL
KEEP THE AREA COOL AND DRY THROUGH THURSDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 325 PM EDT MONDAY...
REMNANTS OF ANA HAS PULLED AWAY FROM THE AREA...BUT HAS LEFT THE
REGION IN A TROPICAL AIRMASS. WITH SOME WEAK CONVERGENCE AND
AFTERNOON HEATING OVER THE WEST...HAS GENERATED SLOW MOVING PULSE
STORMS THIS AFTERNOON. THESE STORMS WILL DRIFT TO THE EAST-NORTHEAST
THROUGH EARLY THIS EVENING. THESE PULSE STORMS WILL FADE WITH LOSS OF
HEATING BUT MAY NOT COMPLETELY GO AWAY OVERNIGHT AS INSTABILITIES
LINGER UNTIL MIXING INCREASES WITH THE APPROACHING COLD FRONT
TONIGHT.
PREFRONTAL SHOWERS WILL MOVE IN ACROSS THE MOUNTAINS LATE THIS
EVENING. AS THE FRONT TRACKS ACROSS THE MOUNTAINS TONIGHT...WEST
WINDS INCREASE WITH DOWNSLOPING LIMITING CONVECTION ACTIVITY EAST OF
THE BLUE RIDGE. THE BEST CHANCE FOR CONVECTION EAST OF THE BLUE
RIDGE WILL BE THIS EVENING. DYNAMICS WITH THE FRONT SPLIT WITH THE
MAIN PIECE OF ENERGY TRACKING NORTH INTO THE GREAT LAKES AND OHIO
VALLEY AND THE OTHER SOUTH INTO THE SOUTHERN MISSISSIPPI VALLEY
OVERNIGHT. WITH WEAK DYNAMICS...DO NOT EXPECT ANY SEVERE STORMS THIS
EVENING AND OVERNIGHT. SOME PULSE STORMS THIS AFTERNOON COULD FLIRT
CLOSE TO SEVERE WITH HAIL...BUT OVER ALL ACTIVITY WILL BE THE RUN-OF-
THE-MILL THUNDERSTORMS.
THE FRONT CROSSES THE MOUNTAINS TONIGHT AND WILL BE EAST OF THE
PIEDMONT BY LATE TUESDAY MORNING. THE DEW POINT FRONT LAGS BEHIND
AND DOES NOT CLEAR THE AREA UNTIL TUESDAY AFTERNOON. WITH CLEARING
BEHIND THE FRONT AND A WARM START TO THE DAY...HIGH TEMPERATURES
WILL REMAIN ABOVE NORMAL WITH UPPER 70S WEST TO UPPER 80S EAST.
PRESSURE RISES BEHIND THE FRONT WILL ALSO BRING BREEZY AND GUSTY
CONDITIONS DURING THE DAY TUESDAY. NOTHING CLOSE TO ADVISORY
CRITERIA.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 330 PM EDT MONDAY...
HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR MID WEEK...PROVIDING
FAIR DRY CONDITIONS...TEMPERATURES CLOSE TO THE SEASONAL NORM. THE
PRESSURE GRADIENT WILL BE STRONG ENOUGH FOR BREEZY CONDITIONS
TUESDAY NIGHT AND WEDNESDAY...BUT AS THE HIGH DRIFTS OVERHEAD
WEDNESDAY NIGHT...THE WINDS WILL DIMINISH.
MODEL GUIDANCE IS IN GOOD AGREEMENT AND WAS GENERALLY FOLLOWED FOR
BOTH THE MAX AND MINS. TRIMMED DEWPOINTS A FEW DEGREES COMPARED TO
GUIDANCE PER POTENTIAL TO MIX DOWN DRIER AIR ALOFT. THIS RESULTED
IN AFTERNOON RELATIVE HUMIDITY MINIMUMS 10 PERCENT DRIER THAN PREV
FORECASTS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...
WEATHER PATTERN FAVORS THE RETURN OF THE AN UPPER LEVEL RIDGE OF
HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES WITH BUILDING HEIGHTS
ACROSS OUR FORECAST AREA. THIS WILL RESULT IN AN UPWARD TREND OF
TEMPERATURES AND DEWPOINTS WITH AN OVERALL RETURN TO SUMMER-LIKE
WEATHER WITH TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL IN ADDITION
TO A DAILY THREAT FOR SHOWERS AND THUNDERSTORMS.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 135 PM EDT MONDAY...
A SLOW MOVING COLD FRONT WILL CROSS OVER THE MOUNTAINS THIS
EVENING...THEN OVER THE PIEDMONT TUESDAY MORNING. AHEAD OF THIS
FRONT...SLOW MOVING PULSE STORMS ARE FORMING ACROSS THE
MOUNTAINS. THESE STORMS WILL CONTINUE INTO THE EVENING...THEN FADE
WITH LOSS OF HEATING. MORE SHOWERS EXPECTED AS THE FRONT CROSSES
OVER THE REGION OVERNIGHT. CONFIDENCE AND TIMING OF THESE
AFTERNOON PULSE STORMS OVER A PARTICULAR AIRPORT IS
LOW...THEREFORE WILL CARRY VICINITY THUNDERSTORMS AT ALL SITES
THROUGH THE AFTERNOON.
A MUCH DRIER AIR MASS COMES INTO THE REGION WITH VFR CONDITIONS
TUESDAY THROUGH THURSDAY. GUSTY NORTHWEST WINDS ARE EXPECTED ON
TUESDAY AND POSSIBLY WEDNESDAY. THE NEXT CHANCE OF SUB VFR WEATHER
AND PRECIPITATION WILL BE ON FRIDAY.
&&
.CLIMATE...
AS OF 425 AM EDT MONDAY...
A FEW MAXIMUM TEMPERATURE RECORDS MAY BE SET TODAY.
HERE ARE THE CURRENT RECORD HIGHS...
ROANOKE 91 IN 1953
LYNCHBURG 94 IN 1896
DANVILLE 94 IN 1953
BLUEFIELD 83 IN 2007
LEWISBURG 82 IN 2007
BLACKSBURG 84 IN 2007
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCS
CLIMATE...AMS
Hazardous weather outlook, May 11, 2:45 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON MAY 11 2015
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-121945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
345 PM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Local storm report, May 11, 2:41 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 NNE INDEPENDENCE 36.65N 81.13W
05/11/2015 E0.25 INCH GRAYSON VA TRAINED SPOTTER
&&
JRUCKMANSpecial weather statement, May 11, 2:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT MON MAY 11 2015
NCZ001-112045-
ASHE NC-
349 PM EDT MON MAY 11 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA...
* UNTIL 445 PM EDT
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TROUT...MOVING TO THE NORTHEAST AT 10
MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING IS EXPECTED WITH THIS
THUNDERSTORM.
* LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
LANSING...
ASHLAND...
WEST JEFFERSON...
AND TROUT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3642 8172 3645 8171 3656 8159 3642 8137
3632 8161 3635 8164 3638 8171 3640 8174
3641 8174
TIME...MOT...LOC 1947Z 222DEG 10KT 3637 8167
RABSpecial weather statement, May 11, 3:06 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT MON MAY 11 2015
VAZ017-032-033-043-112100-
FLOYD VA-HENRY VA-PATRICK VA-FRANKLIN VA-
406 PM EDT MON MAY 11 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
FLOYD COUNTY IN SOUTHWESTERN VIRGINIA...
WESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...
SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 500 PM EDT
* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING SEVERAL STRONG THUNDERSTORMS ACROSS THE
REGION...INCLUDING NEAR ALUM RIDGE...NEAR FLOYD AND JUST NORTHEAST
OF FLOYD...NEAR FERRUM...AND BETWEEN ROCKY MOUNT AND
FERRUM...MOVING TO THE EAST AT 10 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH ANY OF
THESE THUNDERSTORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH ALL OF THESE THUNDERSTORMS.
* LOCATIONS IMPACTED INCLUDE...
BASSETT...
FERRUM...
WOOLWINE...
FLOYD...
AND WILLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3683 8052 3697 8055 3706 7991 3661 7996
TIME...MOT...LOC 2002Z 251DEG 9KT 3693 8048
RAB
Special weather statement, May 11, 3:17 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT MON MAY 11 2015
NCZ003-020-112115-
YADKIN NC-SURRY NC-
417 PM EDT MON MAY 11 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN YADKIN COUNTY IN NORTHWESTERN NORTH CAROLINA...
SOUTHEASTERN SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA...
* UNTIL 515 PM EDT
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BURCH...MOVING TO THE EAST AT 10 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED
WITH THIS THUNDERSTORM.
* LOCATIONS IMPACTED INCLUDE...
BOONVILLE...
EAST BEND...
ROCKFORD...
NEBO...
AND BURCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3626 8081 3634 8076 3627 8045 3624 8045
3623 8043 3622 8043 3621 8045 3618 8044
3614 8044 3612 8046 3612 8049
TIME...MOT...LOC 2014Z 283DEG 7KT 3629 8075
RABSpecial weather statement, May 11, 3:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT MON MAY 11 2015
VAZ024-112145-
ROCKBRIDGE VA-
456 PM EDT MON MAY 11 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 545 PM EDT
* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS ACROSS SOUTHERN AUGUSTA
COUNTY...JUST NORTH OF THE ROCKBRIDGE COUNTY LINE...
MOVING TO THE SOUTH AT 20 MPH.
* PENNY SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
VESUVIUS...
CORNWALL...
BROWNSBURG...
AND FAIRFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3793 7920 3789 7915 3786 7915 3780 7918
3779 7920 3779 7927 3776 7929 3777 7935
3802 7939 3802 7937
TIME...MOT...LOC 2053Z 353DEG 15KT 3797 7929
RABSpecial weather statement, May 11, 4:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT MON MAY 11 2015
VAZ024-112215-
ROCKBRIDGE VA-
517 PM EDT MON MAY 11 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 615 PM EDT
* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS NEAR LEXINGTON AND BUENA VISTA
CITY...MOVING TO THE EAST AT 15 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LEXINGTON CITY
AND BUENA VISTA CITY.
THIS INCLUDES VMI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3771 7932 3769 7932 3768 7934 3766 7935
3764 7937 3764 7938 3763 7939 3778 7957
3784 7950
TIME...MOT...LOC 2114Z 270DEG 13KT 3773 7943
RABDebris Flow, Watauga
- When
- May 11, 4:30 PM EST to 6:30 PM EST
- Where
- Watauga County, 1.51 mi S of Kellersville to 2.84 mi SE of Kellersville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.228, -81.905
Multiple mudslides were reported across the Beech Mountain area after 2 to 3 inches of rain fell in a few hours.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571014.